Missouri, 2024

Wildfire in Missouri, February 27 to 28, 2024

February 27 to 28, 2024 · NWS SGF · 1 event in 1 county or zone

A Red Flag Warning was in effect on February 27. Relative Humidity values fell into the 15-25 percent range across the Missouri Ozarks, with winds sustained from 20-30 mph and gusts from 45-55 mph.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A Red Flag Warning was in effect on February 27. Relative Humidity values fell into the 15-25 percent range across the Missouri Ozarks, with winds sustained from 20-30 mph and gusts from 45-55 mph. A 300 acre wild fire occurred in Texas County, MO. Firefighters and the Department of Conservation battled the fire and ultimately contained it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Feb 27, 11:46 AM CST, 3 hours 14 minutes earlier. Its key messages:

  • Fire Danger: Significant to Extreme risk expected today. Elevated to Significant Wednesday and Thursday.
  • >95% chance of record high temperatures today (30 degrees above normal).
  • Strong southwest winds today shifting to northwest overnight.
  • 20-30% chance of showers/thunderstorms today. Confidence in seeing severe weather continues to diminish, but there is a low threat (5-15% chance) of damaging wind gusts and small hail east of Hwy 5 with the greatest chances in the eastern Ozarks.
  • 20-40% chance for light wintry mix and snow late tonight into Wednesday morning, but impacts are unlikely at this time.
Area forecast discussion, Feb 27, 11:46 AM CST, 3 hours 14 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
1146 AM CST Tue Feb 27 2024

.KEY MESSAGES...

- Fire Danger: Significant to Extreme risk expected today.
  Elevated to Significant Wednesday and Thursday.

- >95% chance of record high temperatures today (30 degrees
  above normal).

- Strong southwest winds today shifting to northwest overnight.

- 20-30% chance of showers/thunderstorms today. Confidence in
  seeing severe weather continues to diminish, but there is a
  low threat (5-15% chance) of damaging wind gusts and small
  hail east of Hwy 5 with the greatest chances in the eastern
  Ozarks.

- 20-40% chance for light wintry mix and snow late tonight into
  Wednesday morning, but impacts are unlikely at this time.

&&

.SHORT TERM /THROUGH TONIGHT/...
Issued at 400 AM CST Tue Feb 27 2024

A Red Flag Warning is in effect today from 9 AM to 9 PM.
A Wind Advisory is in effect today from 9 AM to 9 PM.

Broad diffluent upper-level flow is overspreading the eastern
half of the CONUS due to a polar jet trough digging SE from the
northern Rockies and a longwave subtropical jet ridge centering
over the south-central CONUS. Upper-level dynamics are forcing
the development of a 990 mb surface low in South Dakota,
creating tight surface pressure gradients both to its north and
south. The associated mass response has been pumping warm
temperatures and moisture northward (albeit slower on the
moisture side of things given all the fire weather going on).
Additionally, a 40-50 kt westerly low-level jet is overspreading
the Ozark region (the direction is important for later). At the
surface, a diffuse NNW-SSE oriented warm front just cleared
Missouri, and a dryline is situated just to our west in eastern
KS/OK.

This synoptic setup will set the stage for all types of weather
in this one single day, so buckle up for the long meteorological
details in this Short Term Outlook.

Significant to Extreme Fire Risk today:

The moisture in place this morning is about as humid as it will
get today. Despite moderate to strong southerly winds, only
warm-air advection will take place. The increasing temperatures
and near stagnant dewpoints will decrease RHs rather quickly
today, going from 60-70% this morning to 25-30% by noon.
Additionally, the dryline setup over east KS/OK will advance
eastward through the day as the surface low drops into IA and
the westerly LLJ intensifies. Unlike most setups ahead of a
surface low where the LLJ is SW'ly/S'ly which would advect gulf
moisture northward, this synoptic setup seems to favor a W'ly
LLJ which is bringing dry air from the Plains into the region.
The strong SW'ly surface winds and W'ly winds aloft will mix
down dry air from aloft to the surface and push the dryline
eastward, creating a semi-sharp dewpoint gradient.

Latest model guidance has trended in surging the dryline
eastward quicker bringing our entire CWA to around 40F dewpoints
by 2 PM or so. HREF probabilities give a 20-40% chance that the
dewpoints drop below 40F. Notably, though, the NAM and NSSL
models have had a consistent cool and moist bias, which is
likely skewing these probabilities, so it would not be
farfetched for chances to be closer to the 40-60% range. Those
dewpoints would drop RHs down to the 20-25% range with a 40-60%
chance of dropping below 20% if mixing behind the dryline is as
robust as the drier CAMs suggest. This along with forecast wind
speeds of 20-30 mph with gusts up to 40-50 mph will create a
significant fire weather risk across our entire CWA with an
extreme risk in a localized area in western MO. This is
prompting a Red Flag Warning for all of our CWA today. Along the
plateau, gusts could also be locally up to 45 mph which would
create localized areas of extreme risk. It's also worth noting
that if the dewpoints indeed decrease further, much more of our
CWA will be within an extreme risk.

Strong southwest winds today shifting to northwest overnight:

Not only will SW'ly winds pick up to 20-30 mph today due to a
tightening pressure gradient with the deepening surface low, but
forecast soundings from the RAP/HRRR/GFS/SREF and even the NAM
to some extent are also signaling intense vertical mixing
behind the dryline and subsequent momentum transfer from aloft.
The mixing would bring 40-60 kt jet winds between 850 and 700 mb
down to the surface. The SREF--which is generally a mean of all
the models listed above--tops out at 40-55 kts of momentum
transfer between 2 and 5 PM. The dry bias models like the RAP
and the HRRR even reach to 60-70 kts, but this appears too
aggressive for reality. It's worth mentioning this higher end
scenario to message that gusts of 40-50 mph are likely (60-80%
chance) with very infrequent gusts of 50-60 mph possible,
especially in western MO where even NBM highlights a 20-30%
chance of gusts at 50+ mph.

The cold front is forecast to push through between the 6 PM and
12 AM timeframe tonight. During this time, winds will shift to
NNW'ly. Strong cold air advection at 925 mb will mix down to the
surface to also sustain winds at 20-25 mph tonight with gusts up
to 35 mph. NBM currently shows a 20-30% chance that gusts will
exceed 40 mph after 9 PM, which is too low of confidence to
extend the wind advisory at this time, but this will be
reevaluated with the afternoon forecast package.

>95% chance of record high temperatures today:

WSW'ly low-level winds will advect 16-20C 850 mb temps into
southern MO. Yesterday's 12Z and 00Z soundings already broke the
record high 850 mb temp for February 26th, so 16-20C will also
certainly break the current February 27th record 850 mb temp.
Needless to say, with that warmth aloft, deep vertical mixing,
and continued WAA, temps will rise into the mid-80s today.
Current forecast high for Springfield is 83, which is lower than
the 50th percentile. High clouds look likely today, but NBM/HREF
suggest some breaks in cloud cover, and given deep mixing,
pockets of clear skies could warm temperatures above the 83F
mark, potentially breaking the all time high for February (84F
set in 1911/2017). The NBM outputs a 44% chance for Springfield
to break that record. Otherwise, all climate sites exhibit a
>95% chance to break their record high for the day, which are
all in the upper 70s. The NBM actually does say 100%, but it
would be irresponsible to say anything is 100%. The Climate
section below outlines the exact records.

20-30% chance of showers/thunderstorms; 5-15% chance of severe
weather east of Highway 5:

To preface: The SPC has a marginal (1/5; 5%) risk east of Hwy
5, and a slight (2/5; 15%) risk within Shannon/Dent/Oregon
counties.

As discussed in yesterday morning's forecast discussion, the
confidence in thunderstorm initiation was low given meager
moisture and unfavorable synoptic lift to overcome a relatively
deep mixed layer. This is still the case. Confidence is high
that thunderstorms will not initiate along the dryline late this
afternoon. Even if they did, the dryline is now forecast to be
right on our eastern CWA border, so any of those storms would
likely stay out of our area.

The most likely scenario is that a line of thunderstorms will
develop along the I-44 corridor ahead of the surging cold front
after 7 PM. These storms would drop ESE and clear the area by
11 PM. As the cold front and associated surface pressure trough
enters our CWA after 6 PM, slight moisture transport northward
will occur, bringing >50F dewpoints SE of a Branson-Salem line.
This will create MUCAPE values of 200-800 J/kg (25th-75th
percentile HREF). Given a surging cold front with a strong
background wind field and 60-70 kt 0-6 km bulk shear within
the region, the line of storms would mainly pose a damaging wind
and small hail threat. Also within this region, hodographs
exhibit a veer-back-veer shape with 200-300 m2/s2 of 0-1 km SRH.
In normal circumstances, this would pose a tornado threat (and
indeed the SPC has a 2% risk within Shannon/Dent/Oregon
counties), but with strong linear forcing, and much of the CAPE
becoming elevated after 7 PM, the tornado threat appears very
very low.

The above scenario is the most likely, however, confidence is
still low in if storms form, and if they do, how early they form
and how far SW the line extends. The current PoPs reflect the
confidence at 20-40% with decreasing confidence the further SW
you go, since right exit region jet dynamics increases large-
scale subsidence as you move toward the MO/AR border. To
describe the uncertainties, the HRRR initiates storms along
I-44, while the NAM and NSSL initiate storms further east. And
other models struggle to produce any convection at all. Trends
will continue to be monitored, but bottom line is that if a line
of storms initiates, it will be quick with wind gusts being the
main concern, especially in our southeastern counties where
instability is sufficient.

20-40% chance for light wintry mix and snow late tonight:

The cold front will be a doosie, bringing in a whopping 60 degree
temperature swing. Highs in the mid-80s this afternoon will
quickly drop to the mid-20s by 6 AM Wednesday. With windy
conditions, wind chills will also be in the teens, effectively
creating a 70 degree "feels like" swing. Something tells me a
Weathergami may be in store for the day.

With such cold temperatures and such strong forcing, a band of
post-frontal wintry precipitation may follow the passage of the
cold front (20-40% chance). This band would mainly impact our west-
central MO counties. Given that quite a bit of dry air is behind
this system and the cold front will drop through quickly, the
precipitation will likely be light with minimal to no impacts,
especially since ground temps will be warm since the previous
day was in the 80s! NBM continues to output an initial quick
band of sleet that transitions to light snow. No accumulations
are expected at this time.

&&

.LONG TERM /WEDNESDAY THROUGH MONDAY/...
Issued at 400 AM CST Tue Feb 27 2024

Elevated to Significant Wednesday and Thursday:

Below normal temperatures are only expected Wednesday. Highs
will be in the lower 40s and lows in the mid-20s. Dry air behind
the cold front will also bring RH values into the 20-25% range
with values in the 15-20% range in the eastern Ozarks. Lingering
moderate winds at 15-20 mph with gusts up to 20-25 mph will
promote another elevated fire risk day with significant risk in
the eastern Ozarks where humidity is lower and winds are higher.
Thursday will be warmer in the lower 50s, but RHs will still be
in the 20-30% range with the lower values to the north. Once
again, winds at 10-20 mph and gusts at 15-25 mph will promote
elevated fire risk with significant fire risk along the MO/KS
border.

Thursday will be the last big fire weather day for the extended
outlook. Temperatures will then see a warming trend all the way
through the weekend. Highs Friday will be near 60F with lows in
the mid-40s. Saturday and Sunday will warm to the mid-70s with
lows in the mid-50s. Looking at NBM spreads, this is in the 10th
percentile with spreads already forecasting highs between 80-85F
Saturday/Sunday which would once again challenge the record
highs for those days.

The next system looks to move through sometime Sunday into
Monday. Ensembles are already hinting at a deep bowling ball
trough and PoPs are at 40-60% for the timeframe. Details are
still too far to make out at this time.

&&

.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1136 AM CST Tue Feb 27 2024

Strong winds will continue today and will switch out of the
northwest behind a cold front this evening. There is potential
for showers and thunderstorms developing near KSGF this evening,
but anything that develops will quickly move southeast. At
KBBG, a better chance for showers and thunderstorms exists this
evening, but scattered nature of storms limits confidence to
include those in a prevailing TAF group. Any impacts will be
short lived as storms quickly move southeast, but severe storms
with damaging winds and 1 inch hail are possible.

&&

.CLIMATE...
Issued at 400 AM CST Tue Feb 27 2024

Below is the list of climate records in jeopardy and the NBM
probability to break that record. As seen, every record is
pretty much guaranteed to be broken today.

February 27:
KSGF: 77/1976 (100% chance to break)
KJLN: 76/1976 (100% chance to break)
KVIH: 76/1976 (100% chance to break)
KUNO: 77/1976 (100% chance to break)

March 3:
KSGF: 80/1983 (73% chance to break)
KJLN: 81/1983 (71% chance to break)

Record High Minimum Temperatures:

February 27:
KSGF: 55/1981 (0% chance to break)

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
KS...Red Flag Warning until 9 PM CST this evening for KSZ073-097-
     101.
     Wind Advisory until 9 PM CST this evening for KSZ073-097-101.
MO...Red Flag Warning until 9 PM CST this evening for MOZ055>058-
     066>071-077>082-088>097-101>105.
     Wind Advisory until 9 PM CST this evening for MOZ055>058-
     066>071-077>083-088>098-101>106.

&&

SHORT TERM...Price
LONG TERM...Price
AVIATION...Titus
CLIMATE...Price
Hazardous weather outlook, Feb 27, 2:40 PM CST, 20 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
240 PM CST Tue Feb 27 2024

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-282045-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
240 PM CST Tue Feb 27 2024

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Limited lightning risk.
  Limited excessive cold risk.
  Elevated non thunderstorm wind risk.
  Limited snow and or sleet risk.
  Extreme fire weather risk.

DISCUSSION...

Very warm temperatures, low humidity values in the 15-25% range,
and gusty southwesterly winds gusting to 45 to 55 mph will
continue to create a significant to extreme fire risk this
afternoon and early evening. As such, a Red Flag Warning and a
Wind Advisory will remain in effect until 9 PM today. Burning is
strongly discouraged.

Thunderstorm chances also return this evening mainly for areas
along and south of Interstate 44. For these areas, there is a
slight (2/5; 15%) risk for severe storms. The most likely scenario
for severe weather is for a quick line of showers/thunderstorms
to form along the cold front near Interstate 44 around 6 PM to 8
PM and move southeast. Damaging winds to 60 to 70 mph and large
hail to the size of quarters appear to be the greatest threats.

Areas of central and west-central Missouri may see some light
sleet and light snow late tonight, but warm ground temperatures
and light precipitation rates should prevent any significant
impacts.

Temperatures in the 20s and breezy winds will lead to wind chills
in the single digits to teens late tonight into Wednesday
morning, coldest north of Highway 60.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Temperatures in the 20s and breezy winds will lead to wind chills
in the single digits to teens late tonight into Wednesday
morning, coldest north of Highway 60.

Another elevated to significant fire risk day will occur on
Wednesday and Thursday due to continued dry air and gusty winds.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation may be needed later today or tonight for
  areas along and south of Interstate 44.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Titus

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Texas

When
February 27, 3:00 PM CST to February 28, 3:00 PM CST
Where
Texas forecast zone
Reported by
Park/Forest Service
Coordinates
37.317, -91.965 (the zone’s center; the record gives no point)

A 300 acre wild fire occurred in Texas County, MO. Firefighters and the Department of Conservation battled the fire and ultimately contained it.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2024Every state in 2024This day in weather historyWarnings in Missouri, February 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1160740.